• Salicylate poisoning remains a major clinical hazard, usually resulting from accidental ingestions in preschool children, suicidal overdoses in adults and teenagers, and therapeutically acquired intoxication in all ages. Alkalemia or acidemia, alkaluria or aciduria, hypoglycemia or hyperglycemia, and water and electrolyte imbalances may occur; nausea, vomiting, tinnitus, hyperpnea, hyperpyrexia, disorientation, coma, and/or convulsions are common. With chronic, therapeutically induced salicylism, these symptoms may be mistaken for symptoms resulting from the illness for which the salicylates were administered. For acute ingestions, the magnitude of the poisoning is clearly dose related. Blood level determinations are good prognostic indicators for acute ingestions but are of limited value in chronic, therapeutically induced salicylism. Fluid and electrolyte management is the mainstay of therapy. Diuresis, hemodialysis, and hemoperfusion are effective, but the latter two rarely are necessary.
(Arch Intern Med 1981;141:364-369)
Temple AR. Acute and Chronic Effects of Aspirin Toxicity and Their Treatment. Arch Intern Med. 1981;141(3):364–369. doi:10.1001/archinte.1981.00340030096017
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: